Annals of Indian Academy of Neurology
  Users Online: 2731 Home | About the Journal | InstructionsCurrent Issue | Back IssuesLogin      Print this page Email this page  Small font size Default font size Increase font size

Table of Contents
LETTER TO THE EDITOR
Year : 2017  |  Volume : 20  |  Issue : 4  |  Page : 435-436
 

Parkinsonism and tremor complicating long-term cinitapride use


1 Department of Neurology, Goa Medical College, Margao - Goa, India
2 NeuroCare, Pereira Plaza, Margao - Goa, India

Date of Web Publication25-Oct-2017

Correspondence Address:
Aaron de Souza
Department of Neurology, Goa Medical College, Bambolim, Goa - 403 202
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aian.AIAN_225_17

Rights and Permissions

 



How to cite this article:
de Souza A, de Souza RJ. Parkinsonism and tremor complicating long-term cinitapride use. Ann Indian Acad Neurol 2017;20:435-6

How to cite this URL:
de Souza A, de Souza RJ. Parkinsonism and tremor complicating long-term cinitapride use. Ann Indian Acad Neurol [serial online] 2017 [cited 2019 Dec 6];20:435-6. Available from: http://www.annalsofian.org/text.asp?2017/20/4/435/217165




Sir,

A 66-year-old man presented with progressive difficulty in writing for 2 years. He complained of tremulousness immediately upon attempting writing, without pain or abnormal posturing of the limb, resulting in his handwriting becoming progressively illegible. Although he had no other complaints, he was found to be hypomimic with mild rigidity and bradykinesia bilaterally, more prominently in the right upper limb. Arm swing was reduced on the right. No rest or postural tremor was seen. On writing and on performing other fine movements such as buttoning or flipping a coin, an irregular fine tremor was seen without dystonia [Video 1]. No other neurologic deficits were evident. He had previously had a magnetic resonance imaging of the brain, which was normal.




The patient admitted to receiving cinitapride 1 mg TID for the past 7 years, for gastroesophageal reflux. With a presumptive diagnosis of drug-induced  Parkinsonism More Details and tremor, a course of levodopa 100 mg TID was prescribed, without any benefit after 1 month [Video 1]. Similarly, tremor did not improve with propranolol and clonazepam. Cinitapride was stopped after consultation with his gastroenterologist, leading to a marked improvement in tremor when seen 6 months later. Mild residual bradykinesia in the right upper limb persisted.

Cinitapride is a novel gastrointestinal (GI) prokinetic agent used in many countries as a treatment for functional dyspepsia, gastroesophageal reflux, hiatus hernia, constipation, and other functional GI disorders. Its substituted benzamide structure confers agonist actions at 5-HT4 and 5-HT1 serotonergic receptors and antagonist actions at D2 dopaminergic and presynaptic 5-HT2 serotonergic receptors in the myenteric plexus, promoting acetylcholine release, and thereby augmenting GI contractility and accelerating gastric emptying.[1],[2] Central serotonergic and dopaminergic actions are also known and may be responsible for occasional side effects, albeit with a very low incidence not different from placebo.[1],[2] Other substituted benzamides such as levosulpiride and metoclopramide are regularly associated with tremor and other extrapyramidal side effects likely due to their actions in presynaptic dopamine depletion and postsynaptic dopamine receptor blocking.[3],[4] Such drug-induced tremors may be due to striatal dopaminergic blockade and consequent oscillations in activity of the cortico–striato–thalamo–cortical loop. Tremor, Parkinsonism (often asymmetric), and tardive dyskinesias have all been reported with levosulpiride, with only 49% responding to drug cessation or medication.[5]

In a study of 383 patients using cinitapride, jaw and head tremors were seen in only one patient, attributed to central dopaminergic blockade.[1] In another study, no neurological side effects were noted in 19 patients on long-term cinitapride.[2] The occurrence of tremor while performing complex tasks such as writing has not been noted after cinitapride use previously. The improvement in writing 6 months after cessation of cinitapride therapy supports a causative role for this medication in the genesis of the movement disorder. A drug challenge, which would have definitely established the causative nature of the association of the movement disorder to cinitapride use, was not performed as it was felt to be unethical.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Du Y, Su T, Song X, Gao J, Zou D, Zuo C, et al. Efficacy and safety of cinitapride in the treatment of mild to moderate postprandial distress syndrome-predominant functional dyspepsia. J Clin Gastroenterol 2014;48:328-35.  Back to cited text no. 1
[PUBMED]    
2.
Portincasa P, Mearin F, Robert M, Plazas MJ, Mas M, Heras J, et al. Efficacy and tolerability of cinitapride in the treatment of functional dyspepsia and delayed gastric emptying. Gastroenterol Hepatol 2009;32:669-76.  Back to cited text no. 2
    
3.
Baik JS, Lyoo CH, Lee JH, Lee MS. Drug-induced and psychogenic resting suprahyoid neck and tongue tremors. Mov Disord 2008;23:746-8.  Back to cited text no. 3
[PUBMED]    
4.
Martí-Massó JF, Poza JJ. Cinnarizine-induced Parkinsonism: Ten years later. Mov Disord 1998;13:453-6.  Back to cited text no. 4
    
5.
Shin HW, Kim MJ, Kim JS, Lee MC, Chung SJ. Levosulpiride-induced movement disorders. Mov Disord 2009;24:2249-53.  Back to cited text no. 5
[PUBMED]    




 

Top
Print this article  Email this article

    

 
   Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (265 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed2121    
    Printed27    
    Emailed0    
    PDF Downloaded46    
    Comments [Add]    

Recommend this journal